Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 11, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 21, 2014, 5:25 PM CDT for Armstrong County, Carson County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2014, 5:25 PM CDT (22:25 UTC)
- Expired
- May 21, 2014, 6:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Armstrong County, TX, Carson County, TX
The radar
The Amarillo radar (KAMA), 33 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 4:52 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4561 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:50 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 21, 3:50 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 350 PM CDT WED MAY 21 2014 .DISCUSSION... THROUGH TONIGHT: HIGH-BASED SHOWERS AND STORMS WILL BEGIN INCREASING IN COVERAGE LATER THIS AFTERNOON AND EVENING, ESPECIALLY WEST OF A CLAUDE TO CANADIAN LINE. AN ISOLATED SEVERE WIND GUST OR TWO CAN'T BE RULED OUT BEFORE 11 PM, BUT SEVERE WEATHER CHANCES LOOK LOW DUE TO WEAK WIND SHEAR. ONE PLACE WE'LL HAVE TO WATCH IS WEST OF A GUYMON TO DALHART LINE WHERE DEEP SHEAR WILL BE MORE SUPPORTIVE OF ORGANIZED UPDRAFTS/STORM ORGANIZATION. IN THESE LOCATIONS, A LOW-END RISK FOR MARGINALLY SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL UP TO HALF DOLLAR SIZE WILL EXIST. THE SEVERE WEATHER THREAT SHOULD END BY 11 PM. SHOWERS AND STORMS SHOULD ALSO GREATLY DIMINISH BY 2 AM. THURSDAY-THURSDAY NIGHT: ANOTHER ROUND OF SHOWERS AND STORMS IS EXPECTED TOMORROW AFTERNOON, BUT CONFIDENCE ON THE MOST FAVORED LOCATIONS ISN'T THE HIGHEST. NOT SURPRISINGLY, DETERMINISTIC MODELS TEND TO STRUGGLE WITH QPF SIGNALS WITH CONVECTION, SO WE'VE LEANED MORE CLOSELY ON CONVECTION-ALLOWING MESOSCALE MODELS LIKE THE TTU WRF AND THE SPC WRF. TWO AREAS APPEAR MOST FAVORED FOR CONVECTION TOMORROW. THE FIRST IS ALONG AND JUST EAST OF THE CAPROCK AFTER 2 PM WITH MOIST UPSLOPE FLOW IN PLACE. THE SECOND, AND BETTER CHANCE, WILL BE ACROSS THE WESTERN PANHANDLES WHERE CONVECTION FROM NEW MEXICO WILL LIKELY ENTER AFTER 5 PM. MARGINALLY SEVERE STORMS WILL BE POSSIBLE AGAIN BETWEEN 4 PM AND 11 PM, BUT SHORT HODOGRAPHS AND ASSOCIATED WEAK DEEP LAYER SHEAR WILL GREATLY LIMIT STORM ORGANIZATION. FRIDAY-WEDNESDAY: RAIN CHANCES WILL GRADUALLY INCREASE AS THE UPPER LOW APPROACHES FROM THE WEST. THE BEST CHANCES WILL BE FRIDAY-SUNDAY. SEVERE STORM CHANCES LOOK A LITTLE HIGHER THIS WEEKEND AS DEEP LAYER SHEAR INCREASES INTO THE 35-40 KT RANGE. LOCALLY HEAVY RAIN MAY ALSO CAUSE SOME LOCALIZED FLASH FLOODING DUE TO ANOMALOUSLY HIGH ATMOSPHERIC MOISTURE, EFFICIENT RAINFALL PRODUCING CONVECTION, WEAK STEERING FLOW, AND THE DEEP LAYER FLOW LARGELY PARALLEL TO DRYLINE. STORM CHANCES SHOULD DIMINISH BY TUESDAY, BUT IF THE SLOWER GFS IS RIGHT, CHANCES WILL LINGER INTO TUESDAY. JACKSON && .FIRE WEATHER... NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH MONDAY AS RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20 PERCENT. THUNDERSTORMS ARE EXPECTED EACH DAY...AND COULD POSE AN ISOLATED RISK FOR FIRE STARTS DUE TO LIGHTNING. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 61 84 59 79 60 / 30 20 50 50 40 BEAVER OK 63 88 63 84 62 / 30 20 40 50 40 BOISE CITY OK 55 83 56 78 57 / 20 40 50 50 30 BORGER TX 66 87 62 81 61 / 40 20 40 50 40 BOYS RANCH TX 60 84 62 79 62 / 40 30 50 50 30 CANYON TX 60 83 58 79 61 / 30 20 50 50 40 CLARENDON TX 64 85 62 79 62 / 20 20 40 50 40 DALHART TX 56 84 57 77 58 / 40 40 50 50 30 GUYMON OK 59 86 60 80 60 / 30 30 50 50 30 HEREFORD TX 59 82 59 79 61 / 40 30 50 50 40 LIPSCOMB TX 63 89 62 81 62 / 30 20 40 50 40 PAMPA TX 64 84 60 77 60 / 30 20 40 50 40 SHAMROCK TX 64 86 64 81 63 / 10 20 30 50 40 WELLINGTON TX 66 88 66 83 64 / 5 20 30 50 40 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && KS/JJ
Hazardous weather outlook, May 21, 5:09 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 509 PM CDT WED MAY 21 2014 OKZ001>003-TXZ001>020-221015- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 509 PM CDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE PANHANDLES THROUGH TONIGHT. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE BEFORE MIDNIGHT AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE SOUTHERN TEXAS PANHANDLE THROUGH MIDNIGHT. HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 60 MPH ARE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THURSDAY THROUGH MONDAY NIGHT. SOME OF THESE STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. AT THIS TIME...IT APPEARS THAT THE MORE FAVORABLE TIMES FOR MORE ORGANIZED SEVERE WEATHER WILL BE SATURDAY ACROSS THE WESTERN TWO THIRDS OF THE PANHANDLES AND SUNDAY ACROSS THE EASTERN TWO THIRDS OF THE PANHANDLES. HEAVY RAIN COULD LEAD TO LOCALIZED FLASH FLOODING THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTER ACTIVATION MAY ALSO BE NEEDED THURSDAY THROUGH MONDAY.
In the hours before
Special weather statement, May 21, 2:37 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 237 PM CDT WED MAY 21 2014 TXZ011-016-212030- DEAF SMITH TX-OLDHAM TX- 237 PM CDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM AND CENTRAL DEAF SMITH COUNTIES UNTIL 330 PM CDT... AT 231 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 5 MILES EAST OF BOOTLEG...OR 19 MILES WEST OF HEREFORD...MOVING NORTH AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... VEGA... SIMMS... BOOTLEG... ADRIAN... THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 21 AND 37. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3551 10265 3543 10233 3477 10265 3482 10285 TIME...MOT...LOC 1937Z 197DEG 29KT 3489 10272 SCHNEIDER
Special weather statement, May 21, 4:38 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 438 PM CDT WED MAY 21 2014 TXZ013-018-212230- ARMSTRONG TX-CARSON TX- 438 PM CDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG AND CARSON COUNTIES UNTIL 530 PM CDT... AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A THUNDERSTORM WAS RAPIDLY DEVELOPING 5 MILES WEST OF GOODNIGHT...OR 7 MILES SOUTHEAST OF CLAUDE...MOVING NORTH AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... PANHANDLE... CLAUDE... WHITE DEER... GROOM... GOODNIGHT... THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 88 AND 114. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3551 10153 3553 10109 3495 10109 3495 10157 TIME...MOT...LOC 2137Z 194DEG 18KT 3505 10128 MOULTON
Special weather statement, May 21, 5:22 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 522 PM CDT WED MAY 21 2014 TXZ013-018-212300- ARMSTRONG TX-CARSON TX- 522 PM CDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG AND EASTERN CARSON COUNTIES UNTIL 600 PM CDT... AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 6 MILES EAST OF CLAUDE...MOVING NORTH AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... PANHANDLE... CLAUDE... WHITE DEER... GROOM... GOODNIGHT... THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 93 AND 114. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3552 10139 3553 10109 3495 10109 3495 10154 TIME...MOT...LOC 2221Z 199DEG 18KT 3511 10125 MOULTON
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:37 PM CDT | Special Weather Statement | AMA | Deaf Smith, Oldham | 53 min |
| May 21, 4:38 PM CDT | Special Weather Statement | AMA | Armstrong, Carson | 52 min |
| May 21, 5:22 PM CDT | Special Weather Statement | AMA | Armstrong, Carson | 38 min |
| May 21, 6:01 PM CDT | Special Weather Statement | AMA | Randall | 59 min |
| May 21, 6:20 PM CDT | Special Weather Statement | AMA | Roberts | 40 min |
| May 21, 6:24 PM CDT | Flash Flood Warning | AMA | Armstrong, Carson | 4 hr |
| May 21, 6:31 PM CDT | Special Weather Statement | AMA | Armstrong | 59 min |
| May 21, 6:52 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray | 53 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.